Log in
AF Association
15,727 members18,715 posts

Getting the Meds Right Short of Ablation

After being only on the Beta Blocker, Metoprolol 25 mg. x 3 daily, and not being afib free, my doctor put me on Flecainide in addition to the Metoprolol. After one week on Flecainide 50 mg. x 2 day and Metoprolol 25 mg. x 2 day, I went into afib at 11:05 am on 12/28 with the kind of ragged, wild, rapid heart beat I'd never had before. This one scared the hell out of me and, came close to going to the E.R. The only new variable was the Flecainide which I thought must have caused the rapid heart rate, I'd heard that some people take Flecainide to return the heart to Sinus (regular) rate so I took another one. I felt pretty bad the rest of that day but, converted to Sinus relatively quickly around 8:00 am the next morning. (My pattern is to convert to Sinus either the next or second day.) So, concluding that this event was caused by the Flecainide, I stopped taking it and went back to my earlier regimen of just Metoprolol 25 mg. x 3 daily. Then, only FIVE days later, on 1/2/19, I went into afib again around 2:30 am. I went back to the Metoprolol/Flecainide regimen and converted to Sinus on 1/4 at 2:00 am. (36 hours) My cardiologist has been out of the country for two weeks to return on Monday, Jan 7. I wonder what his observations and advice will be. I know that, if afib can't be blocked by meds, the next usual step is ablation.

12 Replies
oldestnewest

Hello

Flecainide never worked for me and made me feel quite unwell often adding to arrhythmia or converting it to a flutter.

My understanding is that metoprolol is a beta blocker and will just control the rate for you not the arrhythmia.

I have used propafenone as an alternative anti arrhythmic drug without any side effects (though not entirely successful at holding arrhythmia at bay).

Reply

Thank you for your reply. After a few days, I got past the difficult side effects with Flecainide and thought I might be OK. Flecainide is an anti-arrythmia drug and can cause arrythmias, rapid heart beat, etc in some people and the Metoprolol is theoretically added to prevent the speeding-up of the heart. It's interesting that had been afib-free for about a month on just the Metoprolol 25 grams x 3 daily before I started the Flecainide. So, at this point, I'm not sure where I'll go from here.

I'm glad to hear you don't have any side effects on the Propafenone. How often do you have episodes of arrhythmia (or afib?) on this drug?

Thanks.

Reply

I had two ablations for AF that were successful in stopping it for a couple of years but then I ended up in a persistent flutter. Finally I had a pacemaker. I’m now on daily metoprolol (to keep the pacemaker in charge of my heart rate) and propafenone and have only had two short episodes in the last 8 months since having the pacemaker.

It’s often not an easy condition to manage once it’s got a good grip but my auntie has had it for 25 years only managed with drugs. I think she swapped from flecainide to digoxin eventually.

Reply

HappyJo, thanks for your feedback. Those two years must have been a great relief to you even though the flutter then occurred. So, in your case, and in others I've seen, getting the heart rate slowed and under control is the first step in preventing afib symptoms. But the heart rate gets too slow and so must then be regulated by a pace maker. So what is the propafenone for? (That's rhetorical since I know it's another anti-arrythmic drug like flecainide.

I see that both of these drugs have "breathing difficulties" as a condition that may make them contra-indicated. Neither of my doctors seemed to ask or be concerned about my asthma. Interesting.

Reply

My heart rate was too low because I have a dysfunctional sinus node not beta blocker use. This meant instead of normal sinus rhythm I was in what they call a junctional rhythm (where other heart cells pick up the job). I didn’t routinely take beta blockers but because I had a high rate when in AF I used to take metoprolol as a ‘pill in the pocket’ that is only when in a fast episode. If my only problem was the breakthrough atypical flutter I could have had it zapped with another ablation and be off all drugs (as I was for those couple of years). The propafenone is probably precautionary for now as I have been unwell and I need some stability before we reassess the situation.

Reply

Oh, I see. I hope you are feeling much better soon and find the treatment that works for you. It does seem to be hit or miss at times and as much trial-and-error as science. Al the best to you.

Reply

Thank you.

Reply

AF is a progressive condition as I am sure you will have been told so events will become more frequent anyway. Flecainide can be pro arrhythmic in some people so a different drug such as propafanone may help but ablation would seem the obvious next step and the sooner the better.

1 like
Reply

Hi Bob. Would love your opinion or thoughts. Had an ablation March 2018. In October afib and svt back again. Prior and after ablation did all the meds and cardioversion. Upped my metoprolol to 100 mg 2x’s daily, Eliquis, fosinopril and Crestor. Afib coming once a week now. Having second ablation in NYC in April. Different ep and hospital. He said they do a different mapping technique. Have you ever heard of a different mapping system? Thank you

Reply

There are different mapping techniques available and different ways of ablating so lots of variables, Needing two or more ablations is not uncommon to be honest even here in UK where less but more experienced EPs often means better outcomes. One needs to dig a bit into the history of your EP to see how successful they really are. They need to be doing at least two a day for a few years to be much good in my humble opinion.

Reply

Thank you Bob. I have done my research. We just want to be sure he does the ablation. We are going to see if we can move the date up.

Reply

Got ablation. Worked,but given Benadryl and H2 booker both IV, stun vagus ,raised heart rate so pvc never happened( got discharged early due to tachy) Antihistamines like Benadryl or atropine always stimulates vagus nerve. Need to lie down to rest, can walk slowly a mile. Takes 3 months for heart to heal.

Reply

You may also like...